11 Ways To NOT Offend People With Invisible Disabilities

11 Ways To NOT Offend People With Invisible Disabilities

Everything isn’t always as it seems.
162
views

I was diagnosed with Juvenile Rheumatoid Arthritis when I was two years old, so I have lived through my fair and unfair share of people either not believing that I am in pain and just thinking that I’m crazy, because apparently, kids can’t get arthritis (according to most brilliant high school dropouts in central Illinois.) So, with my entire eighteen years of life experience, I want to share with the world how to not insult those of us with invisible disabilities.

1. Don’t be ignorant

2. Don't be ignorant

3. Don't be ignorant

4. Don't be ignorant

5. Don't be ignorant

6. Don't be ignorant

7. Don't be ignorant

8. Don't be ignorant

9. Don't be ignorant

10. Don't be ignorant

11. And finally, don’t be ignorant

Ask questions. I wear my shirts from fundraisers and summer camps associated with the Arthritis Foundation as a conversation starter. I want people to ask questions so that I can share information with them that they may not know. But, there is a line.

Don’t ask super invasive questions or just assume things.

It makes me feel so supported when people offer homemade tonics for pain management or swelling, but please don’t ask me if I know when I will go into a flare-up (trust me, if I knew, I would put them in my planner, organize my life around those times, and it would be super-convenient for me and all of those surrounding me.) And, please, I beg, no matter how much you think you know better than her, do not walk up to a mother in a grocery store and inform her that she should not be carrying her five-year-old around. That child may not be able to walk, because what looks to you as just a child with chubby legs may be an arthritic child with legs so swollen that they cannot stand or move without support.

The point I’m trying to put across is: do not be an ignorant person. Ask your questions, help people that look as if they need help, and remember that everything isn’t as it seems.

Cover Image Credit: Julia Raasch

Popular Right Now

These Are 4 Proven Ways That Vaccines Cause Autism

Stock up on those essential oils.

1057046
views

Let's just start with the first (and main) point.

1. They don't.

Susan in your anti-vax group is not a scholarly source (despite her hours and hours of Google research).

2. But in case you still believe Susan...

Maybe you'll believe Autism Speaks who says, "Scientists have conducted extensive research over the last two decades to determine whether there is any link between childhood vaccinations and autism. The results of this research is clear: Vaccines do not cause autism."

3. And if Autism Speaks still didn't convince you...

Feel free to take a look at this comprehensive list of studies that all say that there is no relationship between vaccines such as the MMR vaccination and the development of autism.

4. But here's what you should know...

There have been a few studies lately that have shown that autism develops in utero aka before a baby is even born AND before a baby can even receive vaccinations.

Vaccinations have prevented COUNTLESS deaths and illnesses. Vaccination rates are continuing to fall and do you know what that means? Measles will make its way back. Whooping cough will come back. Rubella, mumps, and polio will come back and there will be no way to stop it.

So, now that you know that vaccines do not cause autism, you're welcome to go tell Susan from your anti-vax group that as well as tell her that the Earth isn't flat. But, don't forget to mention it to her that her essential oils and organic foods are not keeping her children safe from the measles or tuberculosis.

Vaccinate your children. And, besides, even IF vaccinations caused autism, wouldn't you rather have a child with a developmental disorder rather than a child who died from the measles?

Related Content

Connect with a generation
of new voices.

We are students, thinkers, influencers, and communities sharing our ideas with the world. Join our platform to create and discover content that actually matters to you.

Learn more Start Creating

I Stopped Taking My ADHD Medication And It Made Me 10 Times Happier

Many people with ADHD choose to medicate to manage their symptoms, but that choice is not without any negative side effects.

746
views

When I was 7 years old, I was diagnosed with attention deficit disorder.

I was in the third grade and falling behind in nearly every subject and my teachers were losing hope. I endured several weeks of testing before being diagnosed, but even more weeks of medication testing after I was diagnosed. Once it had been determined that I responded positively to medication, I began taking Concerta.

I took Concerta every day from fourth grade on to my freshman year of college.

About every three years, I would start taking a stronger dosage and every time my dosage increased, I experienced more and more negative side effects of the drug.

Common side effects people experience when they take ADHD medications are altered personalities. The meds make you feel more reserved and uncomfortable. You are constantly on alert and this makes one feel very self-conscious. Another side effect of ADHD meds is suppression of identifying personality traits and strong emotions. Many people, including myself, report feeling robot or zombie-like. All of these side effects disappeared when I stopped taking Concerta.

Around the beginning of my first year of college, I considered stopping medicating.

College is a fresh start and I was beginning to wonder what not medicating would feel like. I had become so used to the way Concerta made me feel, I did not know what it felt like to truly be myself. So, after being medicated from 2008-2017, I stopped taking my ADHD pills.

At first, I didn't feel much of a difference, but as time went on I began feeling happier. I found myself to be more outgoing and social. I have always been considered a warm, approachable person, but this was different. People began commenting on how often I was smiling, my friend group was expanding, I began feeling more confident in myself and speaking in public.

During the fall semester of my sophomore year, I began experiencing the symptoms of my ADHD on a whole new level. I was having extreme difficulty paying attention in class, trouble completing all my assignments in a timely fashion, forgetting simple things, and more.

I felt like my grades were suffering and I was worried not medicating was compromising the quality of my education because I no longer had pills to help me manage my symptoms, so I started medicating once again.

At the start of my sophomore winter semester, I began taking Concerta again in hopes my educational experience would improve. While school was easier to manage, I could not stand the way the meds were making me feel. I experienced intense migraines, loss of interest in any/all activities I once enjoyed, I stopped eating, and my friends often commented on how dull I seemed. Due to all the negative side-effects of starting my medication again, I got rid of them for good.

Over a year has gone by since I first made the choice to give up my medication.

School is a lot harder and paying attention takes significantly more energy, but I would not trade any of my ADHD struggles for the feeling of finally being free from the methylphenidate based drug used to treat my disorder. For the first time since third grade, I feel like myself and I am proud of who I am and who I am becoming.

Editor's note: The views expressed in this article are not intended to replace professional medical advice, diagnosis, or treatment.

Related Content

Facebook Comments